Handling Fentanyl: A Touchy Topic
In 2020, the San Diego Sheriff's Department in California released a frightening video from the bodycam of one of its officers. Two officers approached a parked Jeep, and upon searching it, found a white substance. One did a field chemical test which confirmed the substance was fentanyl, one of the most powerful and deadly illicit opioids. He then took a few steps back and collapsed. His partner, whose video was shown, realized he had overdosed from exposure to the fentanyl and gave him two nasal sprays of naloxone which reverses the effects. Paramedics arrived and transported both officers to the hospital. During the ride, the officer went into a second overdose and required more naloxone. The video went viral, and police departments everywhere began cautioning their officers and the general public that the slightest exposure to fentanyl, even if only by touch, could be fatal.
This warning was actually in line with the official pre-existing advice from the US Drug Enforcement Administration. In 2016, the DEA put out a press release titled "DEA Warning to Police and Public: Fentanyl Exposure Kills" along with an instructional video for law enforcement. In the video, the Deputy Administrator of the DEA warned about fentanyl:
The press release went into more detail:
The Department of Justice disseminated these to law enforcement agencies nationwide. The result? A 2021 survey of police officers in Indiana found that 79.8% of them agreed with the statement "First responders who encounter fentanyl are at great risk of overdose by touching it or inhaling it." It became strongly believed not only among first responders, but in schools, companies, factories; any occupational place where someone might conceivably take drugs and where a human resources department was there to give guidance.
In 2019, even the Centers for Disease Control and Prevention was giving this same warning, and also released a video of their own titled "Illicit Drugs, Including Fentanyl: Preventing Occupational Exposure to Emergency Responders". But on their web page giving the revision history of this, the most recent entry from June, 2022 says simply "Video withdrawn".
In short, the public affairs departments finally started listening to the scientists. It turns out that virtually none of this is true. For one thing, fentanyl cannot be absorbed through your skin, at least not in any significant amounts. (You might note that one way of delivering fentanyl by prescription is with a transdermal patch, and you might counter "If it can be delivered via a patch, then obviously it can be absorbed through your skin." The explanation for this is that the fentanyl in the patch requires a compound called an excipient, such as hydroxypropyl cellulose and others, to deliver the fentanyl through the skin, and even then it can take some 24-72 hours for enough to penetrate to have any effect.)
If you're a cop, you can probably safely wrestle with a drug dealer and get fentanyl residue all over your hands, and not have a thing to worry about. You should absolutely then wash your hands, because if you later touched your eyes or face and got a tiny amount in your system, you'd have something 80 times stronger than morphine in your system, and you don't want that. An overdose, however, would not be something you'd have any plausible concern over — or even anything approaching a normal dose.
Consider that drug dealers do things like measure this stuff out, and if the slightest skin contact were indeed enough to cause a lethal overdose, well there wouldn't be any drug dealers, and certainly no customers for them.
Here's an example that puts the risk of skin contact with fentanyl into proper perspective. A paper published in Prehospital and Disaster Medicine in June, 2022 detailed a case in which a pharmacist accidentally spilled liquid fentanyl all over himself, including his hand which had a cut in it. Note the title of the paper: "Accidental Occupational Exposure to a Large Volume of Liquid Fentanyl on a Compromised Skin Barrier with No Resultant Effect". And here's a snippet from its abstract:
The guy simply washed it off, was fine, and went about his day. What he got on his hands probably exceeds a police officer's career-long exposure to contaminated surfaces.
But the thing is that we have all this video and all these stories of police officers passing out and having other serious symptoms, after doing no more than touching a doorknob or picking up dollar bills. Am I saying these officers were faking it, or these were hoax videos? Far from it. We have at at least one better explanation.
I want to suggest just one possible explanation for some of these experiences reported by law enforcement officers who suffered severe effects following exposure to surfaces contaminated with fentanyl. This is a case covered in Skeptoid episode #291 that came to be known in the media as The Toxic Lady. In 1994, a young woman named Gloria Ramirez was brought into an emergency room in Riverside, California in cardiac arrest and acutely ill with cancer. Emergency room staff drew blood, and upon doing so, a powerful odor overcame the room. Here is a snippet from my episode:
The case of The Toxic Lady became one of the textbook examples of a sociogenic illness, which you may recognize by the name we used to call it, mass hysteria. The case is still a landmark one today. There was nothing toxic about Ramirez at all. The smell was from a common compound called DMSO that was in some herbal lotion she had applied to her skin in an effort to reduce her pain, which may have produced an unusual and unexpected odor, but was in no way harmful. Someone present had some reaction out of fear and anxiety, others noticed it and were triggered by it, and suddenly 23 people were ill, five of them seriously. The severe conditions Dr. Gorchynski experienced were attributed to the odor, but more likely had nothing to do with it and would have happened to her regardless.
Now imagine some police officers on the scene who have been repeatedly warned that any exposure at all to fentanyl residue — even from something as simple as cuffing a suspect or collecting evidence — might put them into a lethal overdose. How many times every day does this happen somewhere in the world, and with every one of the officers in a state of anxiety over what they've been told? The surprise would be if we had zero cases of sociogenic illness. A few every day is more like what I would expect, with only the very most notable making it onto YouTube or the TV news.
Removal of the CDC video was greeted with joy from all around the science community. One problem had been that whenever someone did try to correct misinformation, for example informing their local police department that their procedures were wrong, that department would often reply back with that video and say "Well the CDC disagrees with your opinion, so I guess we'll keep doing it this way." Jeremy Faust, the editor-in-chief of MedPage Today, said "People linked to that BS for so long whenever we'd try to correct misinformation."
My purpose with this episode is not to point fingers or accuse anyone of spreading misinformation. The opioid epidemic has been devastating, and fentanyl has played a large role in that; so overdoing our reaction to it might arguably be better than underdoing it. For the people on the front lines, it's probably better to act in an overabundance of caution than with inadequate caution. But the science is in now, and it's important to dial back the hype so that our response can be optimized. From an article in Health & Justice:
Good solutions come from correct understanding of problems. Exaggerated understanding of problems leads only to misguided solutions.
When the San Diego Sheriff's Deputy passed out in the 2020 video, one thing we can be sure of is that the cause was not his casual exposure to fentanyl. What was it then? Well, we don't know, and that's because of the misinformation leading everyone to treat him for the wrong cause. Hopefully he doesn't have some unrelated, undiagnosed condition that caused it.
The true advice for fentanyl exposure remains basically the same. Avoid exposure as much as possible, and wash your hands thoroughly afterward. You will not get an overdose, and you will not die, from normal occupational exposure.
Cite this article:
©2024 Skeptoid Media, Inc. All Rights Reserved.